South Carolina, 2018

Damaging Winds in South Carolina, June 24, 2018

June 24, 2018 · NWS CHS · 14 events in 5 counties and zones

Numerous thunderstorms associated with a Mesoscale Convective Vortex (MCV) west of the area shifted into Southeast South Carolina, eventually encountering an environment with dry mid-level air and resulting in damaging wind gusts over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Numerous thunderstorms associated with a Mesoscale Convective Vortex (MCV) west of the area shifted into Southeast South Carolina, eventually encountering an environment with dry mid-level air and resulting in damaging wind gusts over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 24, 7:27 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 7:27 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
827 PM EDT Sun Jun 24 2018

.SYNOPSIS...
High pressure will extend across the region through Monday. A
cold front will drop south into the area Monday and linger near
or just south of the area through mid-week. Low pressure could
develop off the Southeast U.S. next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Early this evening: All is quiet right now with the sea breeze
progressing inland and just a few vertically challenged cumulus
across the forecast area. However, a glance at regional radar
imagery indicates convection is developing upstream and is on
track to approach the forecast area later tonight. This upstream
convection appears to be initiated and driven by some sort of
MCV and the prevailing deep layer flow puts it on track to head
toward at least the southeast South Carolina portion of the
forecast area. The environment ahead of this developing
convection is certainly unstable with MLCAPE on the order of
2,000-3,000 J/kg, which would seem to support further downstream
development. However, we are losing insolation after sunset but
the atmosphere is relatively untapped based on minimal
convection the past several days. Dry air in the mid and upper
levels results in DCAPE values around 1,000 J/kg which would
support at least some degree of a damaging wind threat. Hi-res
models such as the HRRR the the approaching convection
intensifying as it interacts with the sea breeze across the
Midlands. The idea is then that the convection progresses
further to the southeast and impacts mainly the Charleston Tri-
County region and Colleton County. Adjusted all forecast
parameters to favor such a solution. Current timing would bring
thunderstorms into the area around 9-10pm, then to the
Charleston County coast around midnight. The overall severe
threat is hard to judge given that thunderstorms will be coming
through in the late evening. But, since the atmosphere is
relatively untapped and DCAPE values are high, there is a
potential for damaging winds, especially if convection can get
organized along a line and become cold pool driven.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Few changes were made to ensure consistency with overnight
shift.

A cold front will approach from the northwest Monday and then
move south into the area Monday night before stalling nearby
through the rest of the period. This will mean a more unsettled
period with decent rain chances is expected Monday night into at
least Tuesday. Some of the storms could be strong late Monday
afternoon/evening, mainly across SC, given the high DCAPE values
(1000+ J/kg) and steep low to mid-level lapse rates.
Temperatures will remain above normal Monday ahead of the front
with heat indices peaking into the Heat Advisory range 105-108
inland, 108-112 coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Minor changes were made per regional coordination with NHC/WPC
on the potential for low pressure developing off the Southeast
U.S. coast.

The latest medium range model guidance suggests the stalled
cold front will dissipate as an offshore high pressure/inland
trough pattern likely sets up. Low pressure is expected to
develop off the SC/NC coast by late week and drop southwest to
somewhere near or offshore of the GA/FL coast over the weekend
per track coordination with NHC/WPC. Depending on the eventual
development and track of the low, increased rain chances and
breezy conditions could develop.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The main concern is the potential for thunderstorms to impact
KCHS this evening. Thunderstorms are developing upstream of the
area and are expected to move through late this evening from the
northwest. Confidence is increasing based on recent hi-res model
runs, and prevailing VCTS has been added starting at 03z. A
TEMPO is then in effect from 03-05z with low end gusty winds and
MVFR visibilities. It does not appear thunderstorms will be a
concern at KSAV. For the rest of the period, VFR conditions are
expected.

Extended Aviation Outlook: Risk for tstm impacts possible
Monday Night into Tuesday and again by late week into the
weekend depending on track of low pressure offshore.

&&

.MARINE...
Tonight: An inland surface trough and high pressure in the
Atlantic will drive the weather pattern. Winds will peak along
the immediate coastline through early this evening. Though,
locally higher gusts are possible along the SC coastline. By
late evening the winds will ease a few kt, then a second surge
in winds is possible further offshore, lasting until almost
daybreak. Additionally, winds closer to the coast should veer
more towards the west around daybreak as the land breeze
develops. Seas will average 2-3 ft, except 3-4 ft across the
Charleston waters during the peak winds. There is a slight
chance strong thunderstorms may develop inland this evening and
move offshore tonight, producing hazardous weather for mariners.

Monday through Friday: Few changes were made through mid-week
to ensure consistency with the overnight shift. Southerly winds
will prevail ahead of a cold front Monday with enhanced sea
breeze influences possible. Front will backdoor into the region
Monday Night into Tuesday. There is potential for low pressure
to develop off the Southeast U.S. coast by late week. Small
Craft Advisory conditions are not expected.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...ST
LONG TERM...RJB
AVIATION...BSH/ST
MARINE...MS/ST
Hazardous weather outlook, Jun 24, 6:53 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
753 PM EDT Sun Jun 24 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
753 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive Heat: The combination of temperatures in the mid to upper
90s and moderate to occasionally high humidity will likely cause
heat index values to exceed 105 degrees Monday. A Heat Advisory may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-260000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
753 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Columbia radar (KCAE), 119 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
June 24, 9:02 PM EST to 9:03 PM EST
Where
Berkeley County, 1.73 mi E of Pineville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.430, -79.990

The Berkeley County 911 Call Center reported a tree down along Highway 45 near Pineville.

Thunderstorm Wind, Berkeley

When
June 24, 9:19 PM EST to 9:20 PM EST
Where
Berkeley County, 0.58 mi E of Moncks Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.200, -80.010

Law enforcement reported a tree down on Highway 17A near Church Street.

Thunderstorm Wind, Berkeley

When
June 24, 9:23 PM EST to 9:24 PM EST
Where
Berkeley County, 3.73 mi ESE of Bonneau
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.280, -79.890

A trained spotter reported trees down on a property along the 1000 block of High Hope Drive.

Thunderstorm Wind, Allendale

When
June 24, 10:34 PM EST to 10:35 PM EST
Where
Allendale County, 0.9 mi NE of Jennys
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.040, -81.110

The Allendale 911 Call Center reported a tree down near the intersection of Conferderate Highway and Jenny's Road.

Thunderstorm Wind, Colleton

When
June 24, 10:49 PM EST to 10:50 PM EST
Where
Colleton County, 4.9 mi NE of Smoaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.130, -80.740

The South Carolina Highway Patrol reported a tree down in the 5200 block of Augusta Highway.

Thunderstorm Wind, Hampton

When
June 24, 10:50 PM EST to 10:51 PM EST
Where
Hampton County, 0.58 mi E of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.870, -81.110

The Hampton County 911 Call Center reported multiple trees down.

Thunderstorm Wind, Hampton

When
June 24, 10:51 PM EST to 10:52 PM EST
Where
Hampton County, 1.35 mi ENE of Varnville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.860, -81.050

Law enforcement reported a tree down across Mill Pond Road.

Thunderstorm Wind, Colleton

When
June 24, 11:00 PM EST to 11:01 PM EST
Where
Colleton County, 2.07 mi S of Bells Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.950, -80.850

The South Carolina Highway Patrol reported a tree down along the 2000 block of Deliverance Road.

Thunderstorm Wind, Colleton

When
June 24, 11:09 PM EST to 11:10 PM EST
Where
Colleton County, 1.5 mi NNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -80.830

Law enforcement reported a tree down on I-95 southbound near mile marker 42.

Thunderstorm Wind, Colleton

When
June 24, 11:11 PM EST to 11:12 PM EST
Where
Colleton County, 5.37 mi NNW of Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -80.760

The South Carolina Highway Patrol reported a tree down at the intersection of Magellan Road and Stanley Avenue.

Thunderstorm Wind, Colleton

When
June 24, 11:11 PM EST to 11:12 PM EST
Where
Colleton County, 5.4 mi ESE of Sniders Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.860, -80.760

The South Carolina Highway Patrol reported a tree down on Cane Branch Road near the intersection with Pellum Road.

Thunderstorm Wind, Jasper

When
June 24, 11:11 PM EST to 11:12 PM EST
Where
Jasper County, 2.33 mi E of Grays
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.670, -80.980

Law enforcement reported a tree down on Highway 3 east of Grays.

Thunderstorm Wind, Colleton

When
June 24, 11:16 PM EST to 11:17 PM EST
Where
Colleton County, 4.45 mi SW of Walterboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.860, -80.710

Law enforcement reported two trees down across Peniel Road, including one at the intersection with Hendersonville Highway.

Thunderstorm Wind, Jasper

When
June 24, 11:18 PM EST to 11:19 PM EST
Where
Jasper County, 0.58 mi E of Pineland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.600, -81.160

The South Carolina Highway Patrol reported a tree down on Highway 601 near Pineland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 770868, 770870, 770871, 770872, 770873, 770874, 770876, 770877, 770878, 770879, 770881, 770882, 770885, 770886.